Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS St. Louis, MO

August 17, 2018Fayette County, Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 17, 2018, 2:31 AM CDT for Fayette County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 2:31 AM CDT (07:31 UTC)
Expired
Aug 17, 2018, 7:54 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Fayette County, IL

The radar

The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS53 KLSX 170731
FFWLSX
ILC051-171330-
/O.NEW.KLSX.FF.W.0031.180817T0731Z-180817T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
231 AM CDT FRI AUG 17 2018

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Fayette County in south central Illinois...

* Until 830 AM CDT.

* At 231 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Vandalia, St. Elmo, Ramsey, Brownstown, Mulberry Grove, Wrights
  Corner, Avena, Shafter, Herrick, Bingham, Bayle City and
  Hagerstown.

This includes Interstate 70 in Illinois between exits 61 and 76.
 
This also includes Ramsey Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3889 8926 3922 8925 3922 8881 3897 8881

$$

Tilly
1 follow-up statement
666 
WGUS73 KLSX 171254
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
754 AM CDT FRI AUG 17 2018

ILC051-171304-
/O.CAN.KLSX.FF.W.0031.000000T0000Z-180817T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IL-
754 AM CDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR FAYETTE COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3889 8926 3922 8925 3922 8881 3897 8881

$$

GKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:12 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 12:12 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1212 AM CDT Fri Aug 17 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 323 PM CDT Thu Aug 16 2018

The main focus in the short term will be the severe weather
potential over the area this evening into the overnight hours.  A
cold front over northeast and central Missouri will slowly move east
this evening into the overnight hours through the forecast area. The
front will run into an environment of surface based CAPE values in
the range of 2500J/kg to 3000J/kg. There will be 30 to 40 knots of
bulk shear along with low and mid level lapse rates around 7C/km
over the area. A few strong to severe thunderstorms are possible
this evening into the overnight hours over the forecast area.  The
primary hazards this evening into the overnight hours will be large
hail and damaging winds. The cold front will move to parts of
southeast Missouri and southwest Illinois by Friday morning and
remain over the area through Friday afternoon. Temperatures will be
just a couple of degrees above normal for the morning low and
daytime high on Friday.

Kelly

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 323 PM CDT Thu Aug 16 2018

A cold front over southeast Missouri and southwest Illinois will
push into the Ohio Valley on Friday night. An area of high pressure
will slide into the region providing dry weather and seasonal
temperatures to the area on Saturday into Sunday. The high pressure
system will slide to the east by Sunday afternoon. A cold front will
into the area by late Sunday night with scattered showers and
thunderstorms possible over central and southeast Missouri. The
front will move through the area on Monday with the best chances for
showers and thunderstorms through the forecast area. The front will
move out of the area by Tuesday morning. An upper level disturbance
behind the front will provide just enough lift for isolated showers
and thunderstorms on Tuesday over the area. A area of high pressure
will slide east into the area on Wednesday and provide dry weather
to the area. Temperatures near seasonal values this weekend before
dropping to around 5 degrees below average through the middle of
next week.

Kelly

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1158 PM CDT Thu Aug 16 2018

Two clusters of storms continue to press through the region. On
stretches from KUIN, east to near Springfield, IL. The second is
well south of any TAF sites. Some storms include heavy rain and
frequent lightning. Overall trends will be for lessening intensity
through the morning. Until storms exit, each could pose a threat
for localized drops in vsby and gusty winds to TAF sites.

Otherwise VFR conditions are anticipated through much of Friday.
There is a slight chance for an isolated afternoon storm, mainly
over southeast Missouri and southern Illinois. Winds will veer out
of the west and northwest through Friday afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms are scattered about the region around
KSTL. The heaviest activity is located 50-70 miles north of the
terminal with a few showers to the west. The forecast is a little
more optimistic that it was early today with only a few showers
and isolated storm tonight through early morning. Unless a storm
directly impacts the site with MVFR vsbys, conditions should
remain VFR through much of the period.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 3:48 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
348 PM CDT Thu Aug 16 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
348 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are expected through tonight. A few of these storms
may become strong enough to produce damaging winds or large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms over parts of the area
Friday and Friday evening, and then again Sunday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Britt

In the hours before

Special weather statement, Aug 16, 9:00 PM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
900 PM CDT THU AUG 16 2018

MOZ034-035-042-170245-
Audrain MO-Monroe MO-Ralls MO-
900 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RALLS...NORTHEASTERN
AUDRAIN AND SOUTHEASTERN MONROE COUNTIES UNTIL 945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Paris, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vandalia, Santa Fe, Perry, Laddonia and Farber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3946 9210 3949 9146 3945 9145 3945 9146
      3918 9142 3929 9211
TIME...MOT...LOC 0200Z 274DEG 31KT 3936 9201

TES
Special weather statement, Aug 16, 10:41 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service St Louis MO
1041 PM CDT THU AUG 16 2018

ILZ058-059-099-170415-
Macoupin IL-Greene IL-Jersey IL-
1041 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE...NORTHWESTERN
MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 1115 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrollton, Greenfield, Palmyra, Kemper, Kane, Medora, Wrights,
Chesterfield, Hettick, Rockbridge, Belltown, Berdan and Woody.

LAT...LON 3920 9051 3940 9045 3946 8999 3916 9002
TIME...MOT...LOC 0341Z 270DEG 21KT 3933 9030

Tilly
Special weather statement, Aug 16, 11:50 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service St Louis MO
1150 PM CDT THU AUG 16 2018

MOZ099-170545-
Reynolds MO-
1150 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REYNOLDS COUNTY
UNTIL 1245 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ellington, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. This storm has a history of producing hail the size of
quarters as well as wind gusts around 55 mph in Shannon County.
While this storm has weakened, this storm may intensify again.

Locations impacted include...
Ellington and Garwood.

This also includes Clearwater Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3718 9107 3718 9109 3720 9109
      3720 9113 3726 9113 3732 9075 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 0449Z 261DEG 30KT 3715 9115

Tilly
Special weather statement, Aug 17, 12:36 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service St Louis MO
1236 AM CDT FRI AUG 17 2018

ILZ060-064-065-170615-
Bond IL-Montgomery IL-Fayette IL-
1236 AM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOND...NORTHWESTERN
FAYETTE AND MONTGOMERY COUNTIES UNTIL 115 AM CDT...

At 1236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsboro to near Livingston. Movement was
east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Litchfield, Hillsboro, Nokomis, Raymond, Witt, Taylor Springs,
Coffeen, Mulberry Grove, Schram City, Sorento, Woburn, Van
Burensburg, Reno, Irving, Panama, Fillmore, Coalton, Donnellson,
Butler and Ohlman.

This includes Interstate 70 in Illinois near exit 52.

This also includes  Ramsey Lake State Park and Lake Lou Yaeger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 8926 3899 8964 3900 8964 3900 8970
      3930 8962 3935 8942 3935 8914 3922 8914
      3921 8909
TIME...MOT...LOC 0536Z 272DEG 22KT 3924 8951 3899 8968

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:41 PM CDTSpecial Weather StatementLSXGreene34 min
Aug 17, 12:36 AM CDTSpecial Weather StatementLSXMontgomery39 min
Aug 17, 1:19 AM CDTFlash Flood WarningLSXMontgomery6 hr
Aug 17, 1:55 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery35 min
Aug 17, 2:50 AM CDTSpecial Weather StatementLSXMarion40 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.